I Can't tolerate levothyroxine or liothyronine

I was diagnosed with autoimmune hypothyroidism in May this year, I didn't feel bad and there were no significant signs that I was hypothyroid. I was prescribed levothyroxine 50mcg, which I felt no difference on. 6 weeks later I had another blood test, which suggested I needed to double the dose, so the endocrinologist put me on 100mcg. I have never felt more terrible with tiredness, depression, aches and headaches, anxiety and generally feeling strung out! I did this for 10 days! The endocrinologist said this was unusual and that I should feel better. She took me back down to 50mcg were I instantly felt better I did this for a few days and then the endo told me to try 75mcg I instantly felt terrible again. But I kept on it for 10days I felt no difference! I stopped and continued with 50mcg for 4 weeks or so and felt good again like a normal human. I had anoher blood Test which showed my hypothyroidism to have got worse. So the endo said try to alternate 75mcg with 50mcg I did this for couple of weeks and felt bad again. We then tried an oral solution with T4 and I felt terrible like before. The I asked about T3 combination treatment she agreed it was worth trying. I tried 50mcg T4 with 10 mcg T3 every day for 10 days I had terrible headaches and generally didn't feel good. So I tried T3 on its own twice a day still awful. I would wake up exhausted the T3 would give me energy but at he expense of feeling horrible. I have now been referred to another endo and I'm just taking 60mcg of T4. I felt good for 2 days and now I feel very very tired exhausted bags under my eyes. I don't know what is going on. I waiting for an appointment now with his new concultant.

Latest test results

10.2 T4

13 THS

I don't have all my bloods on me or I would put the test results on here.

Any one got any ideas what is going on? I'm at my wits end with all this.

15 Replies

oldestnewest
  • I'm not surprised you feel terrible, all the quick dose changes hasn't given your body a chance to adjust, it takes around 6 weeks to get the effects of a dose change and to start with many people feel worse. Your TSH is to high and T4 to low so you do need to take something, you could try starting on 25 mcg then very gradually increase after 6 weeks with another 25mcg and so on. It can take many many months to to find the right level and it must be done slowly.

  • Thanks for your advice. I asked my Dr should I just stick on taking the T4 if I'm feeling bad and she said no I have never had anyone react like this you should feel better. If I felt fine on 50mcg then surly going to 75mcg is a small increase and I felt horrendous. The Dr said I wasn't even at an optimal level because it would take about 10 days to build up. What I was experiencing was happening 2 hours after the initial dose. As I would feel ok in the mornings before the medication. So your saying smaller dose increase and it will get better. It's so bad I can't work anymore. I'll it and keep hopeful.

  • Some people can't tolerate Levo at any level but your body must have been so confused with the quick dose changes up and down. Going from 50 to 100 was to big a jump then back down again, oh dear no not good.

    Your options are try smaller doses but give each one time, or ditch the Levo and try a different replacement such as NDT or T3 but you will more than likely have to buy it yourself and self medicate as drs on the whole won't prescribe either.

  • Itols,

    I think you should continue with the 50mcg you do tolerate for now. Were the 75mcg and 100mcg Levothyroxine makes the same as the 50mcg you were able to tolerate?

  • All the same make TEVA

  • Itols,

    This will sound odd but some people do have reactions to different doses of the same brand. You could try halving a 50mcg tablet and taking 75mcg once or twice a week and 50mcg the rest of the week. If you tolerate that for a couple of weeks increase to 75mcg 3 times a week and so on until you are optimally dosed. Some people need to increase dose very very gradually.

  • Your doctor isn't very knowledgeable if she's never come across anyone who reacts badly to starting levothyroxine. It's quite common to hear about it on this forum. It usually turns out to be deficient vitamin levels and rarely but occasionally an adrenal problem.

  • Yeah I think she can't be much good because there are a lot of people discussing the same problem.

  • 50mcg is a normal starting dose and then you should increase the dose by 25mcg every 6 weeks and retest and repeat until you reach a TSH of around 1.0 where most people begin to feel better.

    I can't understand why Doctors think it's ok to chop and change doses of hormone levels rapidly. It makes many of us feel extremely unwell. It will take longer to reach the right dose going slowly but far better than feeling ill.

    I expect you also have co-existing vitamin deficiencies as many of us with thyroid disease do. So you won't feel well until you correct those. Your levothyroxine won't work well until you correct them either. Starting on levothyroxine seems to reveal our vitamin deficiencies for some reason.

    Test Vit D, B12, folate and ferritin.

    Clutter 's advice on dosing seems good to follow.

  • Thanks I'll get my vitamins tested

  • When you do post them here as docs often say they are fine when they are just bumping along the bottom of the NHS range and that won't make you feel well.

  • I sympathise. I had similar problems.

    You will tolerate it but you have to raise MUCH, MUCH slower.

    Instead of increasing in 25mcg or 12.5 mcg increments. Try doing it in 6.25 mcg increments.

    This is what I had to do.

    I received brilliant support from this site as I was so sensitive to dose increases which kept causing a psychosis. They were horrific. Yes! That's how sensitive I was.

    I am now taking 100/125 mcgs of levo with no side effects.

    Not only did I have psychosis but mind crushing depression, nausea, headaches, dizziness, flu like symptoms. I felt as though I were dying. But increasing by 6.25 mcgs every 3/4 weeks was manageable and my body could tolerate this. Slow and steady.

    Even try 6.25 mcgs every other day for a week or so to see if you feel ok.

    So maybe carry on with the 50 mcgs and begin to add the 6.25 mcgs to that.

    Some of us are just incredibly sensitive to hormonal changes and levothyroxine is a strong hormone.

    Please give it a go. I was in such a mess and this way of increasing was suggested to me here and it worked. I took it at my own pace. It took me a year to get to 100mcgs levo but it was very necessary to persevere.

    I could only tolerate 12.5 mcgs of levo when I first started so it's been a long journey. I then went to 12.5 mcgs / 18.75 mcgs alternating until I could take 18.75 mcgs every day. Then I would alternate 18.75 mcgs / 25mcgs ............ I have never been able to raise more than 12.5 mcgs at a time.

    Please give it a go. This way you will tolerate it and it will be much kinder to your body. You're probably very hypo and your body / metabolism may need a much gentler approach.

  • Thank you so much I think you must be right. This is very useful for me. I have literally been suffering for months. I'm not going to give up. I'll do it slowly in small doses. And see how I do.

  • Have you tried different brands. Slow increases might help. Longer in between dose uppage.

  • My first blood test 18/5/17

    T4 9.9

    TSH 7.86

    Second test 3/8/17

    T4 9.7

    TSH 6.21

    Third test 30/8/17

    T4 10.6

    TSH 13.7

    These tests I think show I'm getting rapidly worse.

    I've put my levothyroxine up to 65mcg and I don't feel any adverse effects. I'm still feeling very tired and can't do much. I'm just taking it slow.

    Waiting to see a new endo this coming week hopefully.

You may also like...